Does chromium cause liver damage?

April 30, 2007 by  
Filed under Side Effects

Does chromium cause liver damage?

I received the following e-mail:

“Dear Dr Mcleod

My answer is in red

Here is my short answer: I think you can safely take chromium picolinate. I advise you not to take chromium polynicotinate.

Here is my long answer: During the early days of my chromium research, I recommended chromium picolinate and chromium polynicotinate. In both preparations, chromium is bound to organic molecules, which helps absorption. Both helped with mood problems.

I have just read your very interesting book: `The Chromium Connection’ following a recommendation by UK-based nutritionist Patrick Holford in his newsletter.

I don’t know whether Chromium will help me or not as my symptoms are not as extreme as some you’ve highlighted. I have low blood sugar much of the time and quite bad sugar cravings (mainly chocolate) but am not particularly overweight. I have a history of depression, which on two occasions was severe but most of the time is moderate.

The reason for writing is that routine blood tests some years ago detected moderately elevated liver enzymes and they remain raised. The consultant who has seen me is not unduly concerned (having carried out various tests) but I am worried about taking any supplements if they could in way affect my liver.

I was just wondering whether you feel it is safe to try Chromium.

Yours J”

I soon realized, however, that chromium polynicotinate causes several objectionable side effects. That’s because the organic molecule in chromium polynicotinate is niacin, also known as vitamin B3, nicotinic acid, and niacinamide. It is well known that niacin causes several side effects, one of the most serious being elevation of liver enzymes. In other words, it was not the chromium that caused the problem; rather it’s the niacin to which chromium was bound.

Other side effects associated with chromium polynicotinate include dizziness, fainting, low blood pressure, flushing, warm, tingling of the skin, and hyperpigmentation of the skin. Several of my patients stopped chromium polynicotinate because of dizziness and fainting.

Chromium picolinate does not cause these side effects.

Please give my regards to Patrick Holford.

My best,

Malcolm McLeod